Hail, Valley
- When
- July 24, 5:15 PM CST
- Where
- Valley County, 1 mi N of Ord
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.614, -98.930
A supercell produced extensive severe weather over Valley and Sherman counties this Wednesday evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A supercell produced extensive severe weather over Valley and Sherman counties this Wednesday evening. Around 2 p.m. CDT, a lone thunderstorm formed near the South Dakota-Nebraska border and eventually became supercellular. As it moved southeastward toward central Nebraska, other isolated supercells joined. Storm evolution was complex this afternoon, with multiple storm splits and cell mergers. At 4 p.m. CDT, one of the new cells formed in close proximity to the initial storm, along the Holt-Rock county border. This storm took over, increased in size and became the dominant storm. Given its proximity to the initial storm, it is likely that some constructive interference occurred between the two. While all other storms tracked southeast or south-southeastward, this storm tracked nearly due south, entering northern Valley County by 6 p.m. CDT. This storm had a history of producing severe wind and hail, so it is likely that continued as the storm tracked across Valley county. However, due to the sparse population, no severe reports were received until the storm hit the town of Ord. Hail as large as golf balls fell in town and the airport ASOS measured winds of 60 mph. Isolated, but intense, wind damage occurred between Ord and the Valley-Sherman county border. A NWS storm survey estimated winds between 70 and 100 mph. The roof of a home approximately 4 miles east-southeast of Ord was damaged. Roughly 120 square feet of roofing material was removed and blown into the yard, including 60 square feet of roof sheathing. The portion removed was at a gable end where the wind lifted up the outlookers/soffit, taking some of the roof with it. Damage also occurred to crops, a barn, a large storage shed and a center pivot irrigation system. Multiple grain bins were also blown over and/or destroyed. The storm continued south, hugging the Sherman-Howard county line, and still producing hail as large as 1.5 inches in diameter. It then rapidly dissipated over northwestern Hall County.
The synoptic setup was very innocuous, with weak forcing. The surface was dominated by high pressure that extended from the Central Plains into the Great Lakes. The storms initiated along a weak surface trough which was situated in the warm sector a low pressure system near Lake Winnipeg. Temperatures were in the low 80s, with dewpoints in the low 60s. Despite unimpressive mid-level lapse rates, MLCAPE was around 2000 J/kg. Deep layer shear was near 50 knots, and storm-relative helicity was between 100 and 200 m2/s2. Both of these shear values were supportive of supercell storm mode. The upper-level flow was west-northwest, with a ridge over the western U.S. and a trough over the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 3:18 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 418 PM CDT WED JUL 24 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 418 PM CDT WED JUL 24 2013 THE PATTERN ALOFT CONTINUED TO FEATURE NORTHWEST A NORTHWEST FLOW REGIME ACROSS THE CENTRAL PLAINS WITH AN UPPER RIDGE AXIS LOCATED ACROSS ROCKIES. WAVES EMBEDDED IN FLOW HAVE AIDED IN STORM INITIATION ALONG THE HIGH PLAINS AND INTO WESTERN/NORTHERN NEBRASKA THIS AFTN. THIS ACTIVITY WILL MOVE SOUTHEAST TOWARDS OUR CWA LATE THIS AFTN/EVENING WITH CHCS FOR PCPN INCREASING IN OUR WESTERN/NORTHERN CWA FOR TONIGHT. DEPENDING ON HOW STORMS HOLD TOGETHER/ORGANIZE...INSTABILITY AND SHEAR IS FAVORABLE FOR STRONG TO SEVERE STORMS WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY HAZARDS THIS EVENING. TONIGHT...THE SFC RIDGE AXIS ACROSS THE EASTERN THIRD OF NEBRASKA SLIDES EAST WITH RETURN FLOW OF SOUTHERLY WINDS SETTING UP ACROSS THE PLAINS STATES. THE LLVL JET STRENGTHENS ALONG THE HIGH PLAINS WHILE A MORE PRONOUNCED SHORTWAVE TROUGH TRANSLATES SOUTHEASTWARD. THERE IS THE POTENTIAL FOR CONVECTION TO BE ONGOING NEAR OR JUST WEST OF OUR CWA THURSDAY MORNING...WITH THIS ACTIVITY MOVING IN AND/OR LINGERING DURING THE DAY. THIS BEING SAID...COVERAGE LOOKS TO BE SCATTERED IN NATURE AND THE WHOLE DAY DOES NOT APPEAR TO BE A RAINOUT...JUST THAT CONVECTION WILL BE AROUND. THERE MAY ALSO BE A LULL IN ACTIVITY BETWEEN EARLY DAY CONVECTION AND ANOTHER ROUND OF DEVELOPMENT DURING THE AFTERNOON ALONG SFC COOL FRONTAL BOUNDARY ADVANCING SOUTH FROM NORTHERN NEBRASKA. INSTABILITY PROGS ARE EVEN HIGHER FOR THURSDAY VS THIS EVENING WITH THE MOISTURE RETURN AND DEEP LAYER SHEAR IS ON THE ORDER OF 40 TO 50KTS...AND POTENTIAL EXISTS FOR STRONG/SEVERE STORMS THRU THE DAY. AFTN TEMPS WILL BE DEPENDENT UPON HOW WIDESPREAD CONVECTION IS AND HOW LONG IT LASTS...BUT OPTED FOR MIDDLE GROUND WITH HIGHS IN THE LOW/MID 80S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 418 PM CDT WED JUL 24 2013 OVERALL...THIS DISCUSSION REFLECTS LITTLE CHANGE IN THINKING FROM 24 HOURS AGO...AS MOST OF THIS 6-DAY PERIOD CONTINUES TO FEATURE SEVERAL FAIRLY LOW POP/LOW CONFIDENCE SHOWER AND THUNDERSTORM CHANCES...WITH THE OVERALL HIGHEST CHANCES FOR NOW IN THE 40-50 PERCENT RANGE FAVORING THURSDAY EVENING/NIGHT AND AGAIN DURING THE SUNDAY-MONDAY TIME FRAME. TEMPERATURE-WISE...IF ANYTHING...SEVERAL OF THESE DAYS AND A FEW NIGHTS HAVE TRENDED SLIGHTLY COOLER...MEANING THE LAST WEEK+ OF JULY SHOULD FINISH WITH A FAIRLY MEMORABLY BELOW NORMAL TREND. STARTING OUT THURSDAY EVENING...VARIOUS 12Z/18Z MODELS ARE IN GOOD AGREEMENT WITH THE LARGE SCALE PICTURE...AS THE CENTRAL PLAINS REMAINS UNDER SEASONABLY STRONG NORTHWEST FLOW ALOFT BETWEEN A RIDGE GENERALLY CENTERED OVER THE AZ/UT AREA...AND A BROAD LONGWAVE TROUGH CENTERED OVER THE EASTERN CONUS THAT FEATURES A VIGOROUS SHORTWAVE/MID LEVEL CLOSED LOW TRACKING ACROSS THE EASTERN ND/NORTHERN MN AREA AS THE NIGHT WEARS ON. AT THE SURFACE...THE COMBINATION OF A PASSING SYNOPTIC SCALE COLD FRONT TRAILING FROM A GREAT LAKES AREA LOW PRESSURE SYSTEM...ALONG WITH ANY BOOST FROM CONVECTIVE OUTFLOW...SHOULD USHER IN A TRANSITION TO NORTHERLY BREEZES AS THE NIGHT WEARS ON...ALONG WITH A CORRESPONDINGLY DRIER...LESS UNSTABLE AIRMASS ESPECIALLY EVIDENT IN THE 850-700MB LEVEL. ALTHOUGH CONVECTIVE INSTABILITY WILL ULTIMATELY DEPEND ON HOW MUCH THINGS DESTABILIZE DURING THE AFTERNOON...THE LATEST 18Z NAM FEATURES A HEALTHY ZONE OF 1500+ J/KG MLCAPE IN THE PRESENCE OF 30-40+ KNOTS OF DEEP LAYER SHEAR. MODEL REFLECTIVITY SUCH AS THAT FROM THE 12Z 4KM WRF-NMM SUGGEST THAT POTENTIALLY DECENT COVERAGE OF STRONG TO POTENTIALLY SEVERE WIND AND/OR HAIL STORMS WOULD BE ONGOING AT THE START OF THIS PERIOD AT 00Z/7PM...WITH STORMS THEN GRADUALLY PUSHING OUT OF THE CWA FROM NORTHWEST- SOUTHEAST AS THE NIGHT WEARS ON...AND WITH ANY SEVERE THREAT LIKELY OVER BY MIDNIGHT...ALTHOUGH WILL LINGER AT LEAST SLIGHT POPS IN ALL AREAS NEAR/SOUTH OF I-80 THROUGH THE ENTIRE NIGHT IN CASE THINGS ARE A BIT SLOW TO DEPART. CERTAINLY ITS HARD TO COMPLETELY RULE OUT SEVERE STORMS ALMOST ANYWHERE IN THE CWA THURSDAY EVENING...EVEN OUTSIDE THE SPC DAY 2 SLIGHT RISK AREA THAT ONLY CLIPS THE FAR SOUTHWEST COUNTIES AT THIS TIME. FOR LOW TEMPS...FOLLOWED CLOSELY TO 12Z MET/MAV GUIDANCE WITH LOW 60S MOST AREAS. SUPPOSE SOME DEGREE OF FOG CANNOT BE RULED OUT THROUGH THE LATE NIGHT HOURS...BUT CONFIDENCE IS LOW ENOUGH TO KEEP OUT FOR NOW. FRIDAY/FRIDAY NIGHT...THE MAGNITUDE OF NORTHWEST FLOW INCREASES EVEN FURTHER...BUT GIVEN THE INVASION OF A DRIER/MORE STABLE AIRMASS THE THREAT FOR THUNDERSTORMS AND ESPECIALLY SEVERE WEATHER IS GREATLY DIMINISHED VERSUS THE PRECEDING 24 HOURS. ALOFT...THE GREAT LAKES SHORTWAVE TROUGH CLOSES OFF...DEEPENS A BIT AND STARTS TO STALL...WHILE AT THE SURFACE THE WIND FIELD WILL PREVAIL FROM THE NORTH/NORTHEAST IN RESPONSE TO A BROAD 1024MB HIGH CENTERED OVER SOUTH CENTRAL CANADA. HAVE REMOVED ANY RAIN MENTION FROM THE MORNING HOURS...AND WAS TEMPTED TO REMOVE FROM THE AFTERNOON TOO...BUT LEFT SLIGHT CHANCES INTACT FOR NOW JUST IN CASE THE WEAKLY CAPPED AIRMASS AND SEASONABLY COOL TEMPS ALOFT CAN YIELD SOME MAINLY DIURNALLY DRIVEN AFTERNOON SHOWERS/WEAKISH STORMS AS HINTED AT BY THE 12Z GFS. FOR HIGH TEMPS...DIDN'T GO QUITE AS COOL YET AS SOME GUIDANCE WOULD SUGGEST...BUT DID NUDGE DOWN VERY SLIGHTLY RANGING FROM UPPER 70S NORTH TO MID 80S IN KS ZONES. ON FRIDAY NIGHT...EXPANDED A SLIGHT CHANCE OF SHOWERS/ISOLATED THUNDER TO INCLUDE THE MAJORITY OF THE CWA...AS THERE IS A DECENT SIGNAL OF MID LEVEL THETA-E ADVECTION/ISENTROPIC LIFT AS SEEN ON THE 305K SURFACE PER THE NAM...WHICH COULD RESULT IN A NORTHWEST- SOUTHEAST CORRIDOR OF SHOWERS/FAIRLY WEAK STORMS AS THE NIGHT WEARS ON. ASSUMING THAT CLOUD TAKE THEIR TIME TO THICKEN UP...THE LIGHT EASTERLY FLOW AND COOL HIGH PRESSURE NOSING IN FROM THE NORTH WILL SET THE STAGE FOR A SEASONABLY CRISP NIGHT AND LOWS WERE LOWERED A BIT RANGING FROM MID 50S NORTH TO LOW 60S SOUTH...ALTHOUGH VALUES FOR GRAND ISLAND/HASTINGS ARE STILL AIMED 7-8 DEGREES ABOVE RECORD LOWS FOR THE DATE. SATURDAY/SATURDAY NIGHT...HAVE SLIGHT POPS IN MOST AREAS DURING THE DAY...MAINLY TO ACCOUNT FOR POTENTIAL LINGERING ACTIVITY FROM FRIDAY NIGHT...BUT THE DAY CERTAINLY DOESN/T LOOK LIKE A WASHOUT...WITH THE AFTERNOON CONVECTIVE FOCUS LIKELY OUT TO THE WEST ACROSS THE HIGH PLAINS. THE MID-UPPER FLOW CHANGES LITTLE WITH CONTINUED NORTHWEST FLOW TO THE SOUTHWEST OF THE GREAT LAKES LOW. SATURDAY NIGHT FEATURES LOW-CONFIDENCE 20-40 POPS MAINLY FOCUSED ACROSS THE WEST. THE COOLER THAN NORMAL TEMP-REGIME REMAINS FIRMLY INTACT AND LOWERED VALUES A BIT MORE...ONLY RANGING FROM MID/UPPER 70S NORTHEAST TO LOW-MID 80S SOUTHWEST. SUNDAY THROUGH MONDAY NIGHT...THIS APPEARS TO BE THE MOST FAVORED 48-HOUR PERIOD FOR POTENTIALLY WIDESPREAD THUNDERSTORM ACTIVITY...AND PER THE CENTRAL REGION EXTENDED FORECAST PROCEDURE HAVE MAINTAINED SOME 40-50 POPS ESPECIALLY SUNDAY NIGHT/MONDAY...BUT ITS DEFINITELY TOO SOON TO ADVERTISE 60 LIKELIES OR HIGHER. ON THE LARGE SCALE...A PATTERN CHANGE TAKES PLACE AS FLOW ALOFT TURNS FROM NORTHWESTERLY TO ZONAL...BUT THERE IS A DECENT SIGNAL FOR A SHORTWAVE TROUGH TRACKING DUE EAST ACROSS THE PLAINS...AND INTERACTING WITH INCREASING INSTABILITY AS LOW LEVEL FLOW TURNS SOUTHERLY AGAIN. THIS MAY BE OUR NEXT CHANCE FOR SEVERE...BUT ITS STILL TOO FAR OUT IN TIME TO GET OVERLY EXCITED OR CONCERNED. HIGH TEMPS BOTH SUNDAY/MONDAY ARE FAIRLY SIMILAR WITH LOW-MID 80S NEARLY ALL AREAS. FOR THE TUESDAY THROUGH WEDNESDAY TIME FRAME...TOKEN...MAINLY SLIGHTS POPS CONTINUE ACROSS PARTS OR ALL OF THE CWA...BUT OBVIOUSLY CONFIDENCE IN THE DETAILS IS QUITE LOW AT THIS TIME RANGE. IN THE MID/UPPER LEVELS...THERE ARE SUGGESTIONS THE FLOW TURNS SOMEWHAT NORTHWESTERLY AGAIN...AS A SHORTWAVE TROUGH TRACKS OUT OF SOUTH CENTRAL CANADA INTO THE GREAT LAKES REGION AGAIN. THIS PATTERN STRONGLY SUGGESTS AT LEAST SLIGHTLY BELOW NORMAL TEMPS WILL CONTINUE IN MOST AREAS...AND GENERALLY HAVE MID 80S MOST NEB ZONES...AND UPPER 80S TO NEAR 90 IN KS. && .AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1146 AM CDT WED JUL 24 2013 A SFC RIDGE OF HIGH PRESSURE HAD SETTLED INTO THE EASTERN HALF OF NEBRASKA AND RESULTED IN LIGHT WINDS FOR THE TERMINAL. THE RIDGE AXIS WILL SLIDE EAST TONIGHT WHILE LOW PRESSURE DEEPENS ALONG THE HIGH PLAINS. WINDS WILL TRANSITION SOUTHERLY OVERNIGHT AND WILL BECOME STEADY DURING THE DAY THURSDAY. FOR CLOUD COVER...STRATOCU IS EXPECTED TO REMAIN SCATTERED FOR KGRI EARLY THIS AFTN...WITH CLOUDS INCREASING TONIGHT AND THURSDAY AS CONVECTION ROLLS SOUTHEAST FM THE NORTHERN HIGH PLAINS. FOR NOW HAVE JUST MENTIONED A VCTS FOR KGRI WITH TIMING FAVORING THURSDAY MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...FAY LONG TERM...PFANNKUCH AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 558 PM CDT WED JUL 24 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 558 PM CDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR LOCATIONS NORTH OF A LINE FROM ALMA TO HASTINGS TO YORK NEBRASKA. A STRONG TO SEVERE STORM MAY OCCUR AND PRODUCE QUARTER SIZE HAIL AND 70 MPH WINDS. OVERNIGHT...CHANCES FOR THUNDERSTORMS EXIST ACROSS THE ENTIRE OUTLOOK AREA...AND ALTHOUGH A STRONG STORM IS POSSIBLE... SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OF QUARTER SIZE OR GREATER AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT. CHANCES FOR SEVERE WEATHER DIMINISH AS THE NIGHT WEARS ON. THEREAFTER...THERE ARE VARIOUS CHANCES FOR THUNDERSTORMS ACROSS ALL...OR PART OF THE OUTLOOK AREA...FROM FRIDAY AFTERNOON THROUGH NEXT TUESDAY. MOST OF THESE STORM CHANCES CARRY A HIGH DEGREE OF UNCERTAINTY...BUT AT THIS TIME THE OVERALL GREATEST COVERAGE APPEARS TO FAVOR THE SUNDAY INTO MONDAY TIME FRAME. WIDESPREAD SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT WED JUL 24 2013
NEZ039-040-242300-
GREELEY NE-VALLEY NE-
515 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALLEY AND GREELEY
COUNTIES UNTIL 600 PM CDT...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF ERICSON...OR 17 MILES NORTH
OF ORD...MOVING SOUTHEAST AT 40 MPH.
THIS THUNDERSTORM WILL LIKELY IMPACT PORTIONS OF NORTHEASTERN
VALLEY COUNTY AND NORTHERN GREELEY COUNTY BY 530 PM CDT...AND THEN
CONTINUE MOVING SOUTHEAST. HAIL UP TO THE SIZE OF PENNIES AND WIND
GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ORD...
ELYRIA...
NORTH LOUP...
GREELEY...
SCOTIA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4146 9832 4139 9875 4140 9885 4174 9910
4174 9847
TIME...MOT...LOC 2211Z 332DEG 35KT 4180 9883
BRYANTThe North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
Wind gusts estimated at 60 MPH were accompanied by quarter sized hail.
Wind gusts estimated to be near 85 MPH resulted in roof damage at a home, with a 8 to 10 foot section being removed. Some of the insulation was found in trees to the south of the home.
Wind gusts estimated at 60 MPH were accompanied by walnut size hail. Some minor tree damage was reported.
A two story barn was heavily damaged, with one wall collapsed, by wind gusts estimated to be approaching 100 MPH. A nearby home suffered minor siding damage. A storage shed was moved from its foundation, being shoved up next to a power pole. Multiple grain bins also were damaged in the area, including one which was ripped from its foundation.
Wind gusts estimated at 60 MPH were accompanied by quarter to ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462943, 462953, 462944, 462948, 462956, 462949, 462954, 462950, 462951, 462952, 462955.